Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 12, 2002, 4:31 PM CST for Forrest County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2002, 4:31 PM CST (22:31 UTC)
- Expired
- Mar 12, 2002, 5:15 PM CST
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Forrest County, MS
The radar
The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 4:43 PM CST | Hail 0.88 | Mc Callum, MS | |
| Mar 12, 4:58 PM CST | Hail 0.75 | Brooklyn, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 122231 SVRJAN MSC035-122315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 430 PM CST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORREST COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 515 PM CST * AT 430 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORREST COUNTY...OR ABOUT 7 MILES SOUTH OF HATTIESBURG...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL FORREST COUNTY HAIL TO THE SIZE OF DIMES AND NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3134 8931 3104 8933 3095 8915 3130 8917
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:20 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 12, 3:20 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...AMENDED NATIONAL WEATHER SERVICE JACKSON MS 320 PM CST TUE MAR 12 2002 DOING A QUICK UPDATE TO THE CURRENT ZONES TO ADD POPS IN THE SOUTHEAST ZONES. 88D SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONTAL BOUNDARY...NEAR THE COLD POOL...AND WHERE HEATING HAS TAKEN PLACE TODAY. WILL ALSO ADD EVENING POPS TO THE SOUTHEAST ZONES IN THE 420 PM ZONES. -----------------------PREVIOUS FORECAST DISCUSSION------------------ FORECAST PROBLEM OF THE DAY WILL BE THE LINGERING LOW CLOUDS WITH THE EJECTING SYSTEM. OTHER CONCERNS IN THE FORECAST WILL MAINLY BE IN THE EXTENDED...WITH A SLOW MOVING FRONTAL BOUNDARY THAT WILL AFFECT THE CWFA THROUGH THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. CURRENTLY...SURFACE LOW DEPICTED VERY WELL IN SURFACE OBSERVATIONS AND VISIBLE IMAGERY OVER EASTERN MS/WESTERN AL. UPPER LOW ALSO VERY WELL DEPICTED IN WATER VAPOR IMAGERY MOVING PRETTY QUICKLY EAST. MOST OF THE RAINFALL HAS ENDED OVER THE CWFA...WITH MAYBE SOME PATCHY LIGHT RAIN/SPRINKLES LINGERING OVER EASTERN PORTIONS OF THE STATE. MID AND UPPER LEVELS SHOULD BEGIN DRYING OUT VERY SHORTLY...BUT LOW LEVEL MOISTURE LOOKS TO STICK AROUND AT LEAST DURING THE OVERNIGHT HOURS. MODEL SOUNDINGS INDICATE A FAIRLY LOW CLOUD DECK...ASSOCIATED WITH THE STRATO CU ON THE BACKSIDE OF THE LOW...HANGING TOUGH OVER MOST OF THE CWFA FOR THE OVERNIGHT HOURS. STRATO CU LOOKS TO START BREAKING UP RIGHT AROUND SUNRISE IN THE WEST...AND LATE MORNING/EARLY AFTERNOON IN THE EAST. EJECTING SYSTEM WILL CONTINUE TO MOVE OFF TO THE EAST AND NORTHEAST DURING THE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST OVER THE LOWER MISSISSIPPI VALLEY. UPPER FLOW TO BE MORE NORTHWESTERLY DURING THE OVERNIGHT HOURS...BUT WILL SWITCH BACK TO SOUTHWESTERLY DURING THE DAY TOMORROW AS NEXT SYSTEM DIGS IN THE WEST. UPPER PATTERN WILL PRETTY MUCH STAY SOUTHWESTERLY THROUGH THE EXTENDED AS THE 500MB TROUGH DIGS OUT WEST...BUT BY THE LATE EXTENDED PERIOD THE TROUGH BEGINS APPROACHING THE LOWER MISSISSIPPI RIVER VALLEY. TEMPERATURES DONT REALLY COOL DOWN MUCH BEHIND THIS SYSTEM...AS THE PACIFIC IS THE SOURCE FOR THE AIRMASS. LOWS AT NIGHT WILL COOL OFF SLIGHTLY FOR ONE NIGHT BEFORE REBOUNDING AS THE SURFACE HIGH MOVES OFF TO THE EAST AND RETURN FLOW SETS UP AGAIN. DAYTIME TEMPS WILL BE WARM AND RANGE FROM THE LOWER TO MIDDLE 70S. AS FOR THE SHORT TERM FORECAST...NO POPS. AIRMASS WILL BEGIN DRYING OUT LATER TONIGHT AND WITH THE EXCEPTION OF CLOUDS...WEDNESDAY AND THURSDAY SHOULD BE PRETTY NICE DAYS. A FEW MORE CLOUDS ON THURSDAY WILL BE POSSIBLE AS MID AND UPPER LEVEL MOISTURE BEGINS INCREASING AGAIN...AND RETURN OFF THE GULF OF MEXICO WILL BOOST THE LOWER LEVEL MOISTURE AGAIN. WILL HOLD OFF POPS UNTIL LATER FRIDAY (FIRST PERIOD EXTENDED) AS THE AVN HAS SLOWED THE APPROACHING SYSTEM (UPPER AND SURFACE) DOWN COMPARED TO LAST NIGHTS MRF RUN. SURFACE FRONT LOOKS TO APPROACH THE MISSISSIPPI RIVER LATE FRIDAY/INTO SATURDAY WITH THE UPPER DYNAMICS SWINGING WELL NORTHWARD. BOUNDARY WILL STALL OVER CENTRAL PORTIONS OF MISSISSIPPI ON SATURDAY INTO SUNDAY...AS UPPER FLOW REMAINS UNFAVORABLE FOR SOUTHWARD PROGRESSION. THIS STALLED BOUNDARY WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL DURING THE WEEKEND. ON MONDAY...500MB TROUGH IS FORECAST TO SWING THROUGH CARRYING THE REMNANTS OF ANY FRONTAL BOUNDARY SOUTH AND EASTWARD. THE EXTENDED MODELS HAVE TRENDED TOO FAST WITH SYSTEMS THIS WINTER...SO WILL LIKELY LINGER PRECIP INTO TUESDAY TO ACCOUNT FOR THIS BIAS. GUIDANCE TEMPS LOOK FAIRLY DECENT AND WILL NOT STRAY TOO FAR FROM A COMPROMISE. PRELIM NUMBERS... JAN 46/71/48/76/55 00000 MEI 47/71/46/77/53 20000 .JAN... AR...NONE. LA...NONE. MS...NONE. 32
In the hours before
Special weather statement, Mar 12, 12:47 PM CST, 3 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1247 PM CST TUE MAR 12 2002 ...THUNDERSTORMS... THE SHOWERS AND THUNDERSTORMS HAVE COME TO AN END ACROSS THE AREA...AS THE UPPER LEVEL LOW PRESSURE SYSTEM RESPONSIBLE FOR THE ACTIVITY HAS PUSHED EAST. HIGH PRESSURE BUILDING INTO THE LOWER MISSISSIPPI RIVER VALLEY WILL BRING A MORE STABLE AIRMASS AND THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. THE ACTIVATION OF EMERGENCY PERSONNEL AND STORM SPOTTERS WILL NOT BE REQUIRED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Mar 12, 3:31 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST TUE MAR 12 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2W OLOH MS 0.75 INCH HAIL
03/12/02 LAMAR LAMAR E.M.A. REPORTED
DIME SIZE HAIL.
0320 PM 1N COLUMBIA MS 0.75 INCH HAIL
03/12/02 MARION MARION E.M.A REPORTED
DIME SIZE HAIL.Special weather statement, Mar 12, 3:41 PM CST, 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 341 PM CST TUE MAR 12 2002 ...THUNDERSTORMS... AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN MISSISSIPPI...ALONG WITH SOME PARTIAL SUNSHINE THIS AFTERNOON HAS ALLOWED FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI. DUE TO THE COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE...ISOLATED SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF NICKELS WILL BE POSSIBE THROUGH 6 PM. BY EARLY EVENING THE THUNDERSTORM COVERAGE ACROSS SOUTHEAST MISSISSIPPI WILL DECREASE AS THE SUN GOES DOWN AND THE ATMOSPHERE STABILIZES. STORMS SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING IN SOUTHEAST MISSISSIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Mar 12, 4:19 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CST TUE MAR 12 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM PETAL MS 0.88 INCH HAIL
03/12/02 FORREST C.D. REPORTED NICKEL SIZE
HAIL.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:27 PM CST | Severe Thunderstorm Warning | JAN | Covington, Lamar | 33 min |
| Mar 12, 3:41 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 49 min |
| Mar 12, 4:13 PM CST | Severe Thunderstorm Warning | JAN | Lamar | 32 min |
| Mar 12, 4:49 PM CST | Severe Thunderstorm Warning | JAN | Jones | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.